Thrombotic thrombocytopenic purpura following administration of the Moderna booster vaccine
Related Experiment Video
Updated: Sep 29, 2025

Author Spotlight: Advancing Immune Monitoring in Critical Care Patients Using Whole Blood Assays
Published on: September 20, 2024
Emma Herrman1, Bipin Ghimire2, Mohammad Muhsin Chisti3
1Internal Medicine, Beaumont Health, Royal Oak, Michigan, USA emma.herrman@beaumont.org.
Abstract:
Thrombotic thrombocytopenic purpura (TTP) is a type of thrombotic microangiopathy that is characterized by microangiopathic haemolytic anaemia, consumption thrombocytopenia and organ injury. It is caused by a severe deficiency of ADAMTS13, which can be either congenital or acquired. There is a plethora of things that can cause the acquired form, including medications and infections. Vaccines have also been shown to cause TTP. In the midst of the COVID-19 pandemic, with multiple new vaccines being developed and distributed to the masses, the medical community needs to be aware of adverse events associated with these new vaccines. We present a case of TTP following administration of the Moderna booster vaccine.
Insights
Thrombotic thrombocytopenic purpura (TTP) is a rare condition that can be triggered by vaccines. This case report details TTP occurring after a Moderna COVID-19 booster vaccine.
Area of Science:
- Hematology
- Immunology
- Vaccinology
Background:
- Thrombotic thrombocytopenic purpura (TTP) is a rare, life-threatening thrombotic microangiopathy.
- TTP results from severe deficiency of ADAMTS13 enzyme activity, leading to platelet aggregation and microvascular thrombosis.
- Acquired TTP has diverse triggers, including medications, infections, and, rarely, vaccines.
Observation:
- A case of TTP is presented following the administration of a Moderna COVID-19 booster vaccine.
- The patient developed symptoms consistent with TTP post-vaccination.
- This highlights a potential, albeit rare, adverse event associated with novel vaccine technologies.
Findings:
- The patient's TTP was potentially linked to the Moderna booster vaccine.
- Investigating vaccine-associated TTP is crucial for patient safety and vaccine development.
- Prompt diagnosis and treatment of TTP are essential for patient outcomes.
Implications:
- Heightened awareness among healthcare providers regarding vaccine-associated TTP is necessary.
- Further research into the immunological mechanisms linking vaccines to TTP is warranted.
- This case underscores the importance of pharmacovigilance for new vaccines during global health crises.
Related Concept Videos
Vaccinations
Blood Transfusion and Agglutination
History
The history of blood transfusion dates back to the 17th century, when early attempts were made in animals. In 1818 James Blundell, a British doctor, performed the first successful human blood transfusion. Later in 1900, Karl...
Anticoagulant Drugs: Vitamin K Antagonists and Direct Oral Anticoagulants
Warfarin, a prominent vitamin K antagonist family member, exerts its effect by inhibiting the enzyme VKORC1 (vitamin K epoxide reductase complex 1). By hindering this enzyme, warfarin...
Myocarditis III: Medical Management
Antiplatelet Drugs: Prostaglandin Synthesis, P2Y12 and Glycoprotein IIb/IIIa Inhibitors
Prostaglandin synthesis inhibitors, exemplified by the widely known aspirin, wield their power by irreversibly acetylating...
Immunological Memory
What is Immunological Memory?
Immunological memory is an integral function of the immune system that allows it to recognize and react more rapidly and effectively to pathogens previously encountered. This feature...

